Intimal hyperplasia and thrombosis of the visceral arteries in a young woman: possible relation with oral contraceptives and smoking. Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • This is a report of a 26-year-old woman who died of a massive intestinal infarction caused by occlusion of the celiac axis and the superior and inferior mesenteric arteries. Autopsy showed intimal hyperplasia and an overlying thrombus that obstructed the lumen of the vessel. As shown by Irey et al., exogenous or endogenous female reproductive steroids can act on the vascular system as a target organ and induce intimal hyperplasia and thrombus formation. The effects of contraceptive estrogens and progestogens are discussed, but the catalytic effect of heavy cigarette smoking appears to be the factor that induces, in predisposed women with hyperplasia, thrombosis of visceral arteries. In this case report we want to emphasize that the association between smoking and oral contraceptives can cause cardiovascular disease in young women. Failure to recognize this fact could result in delayed diagnosis and worsen the prognosis.

publication date

  • June 1988